Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Goodland, KS

August 20, 2001Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2001, 8:24 PM CDT for Cheyenne County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 8:24 PM CDT (01:24 UTC)
Expired
Aug 20, 2001, 9:30 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:35 PM CDTThunderstorm Wind 52 EBird City, KS
Aug 20, 8:36 PM CDTThunderstorm Wind 57 MBird City Arpt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -455 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-455 m²/s²
0-3 km storm-relative helicity
-405 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KGLD 210125
SVRGLD
KSC023-210230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM CDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 930 PM CDT

* AT 824 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 10 MILES
  SOUTH OF WHEELER...OR ABOUT 12 MILES SOUTHEAST OF ST. FRANCIS...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. FRANCIS AT 835 PM CDT
  WHEELER AT 840 PM CDT
  BIRD CITY AT 855 PM CDT

HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3962 10188 3950 10173 3970 10140 4001 10142
          4000 10175

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:24 PM CDT, 5 hours earlier.

Area forecast discussion, Aug 20, 3:24 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT MON AUG 20 2001

FORECAST CHALLENGES INCLUDE TEMPS AND PRECIP CHANCES.

18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING FROM A
SURFACE LOW OVER SOUTHEAST COLORADO EXTENDING EASTWARD ACROSS
SOUTHERN KANSAS WITH A SECONDARY WARM FRONTAL BOUNDARY FROM A LOW
NEAR DENVER EXTENDING EASTWARD ACROSS GOODLAND TO NEAR HAYS KANSAS.
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN IMPRESSIVE S/W
ROTATING IN SOUTHEAST UTAH WITH UPPER RIDGE ANCHORED OVER TEXAS AND
OKLAHOMA.

MODELS HAVE NOT BEEN IN GOOD AGREEMENT LATELY. HOWEVER THE ETA
MODEL HAS BEEN MORE CONSISTENT FROM RUN TO RUN. THIS HAS
BEEN ESPECIALLY TRUE WITH POSITION AND TIMING OF UPPER LEVEL S/W
IMPULSES ACROSS THE CENTRAL HIGH PLAINS AROUND THE PERIFERY FLOW
AROUND THE UPPER RIDGE. AVN AND NGM INITIALIZED TOO STRONG WITH UPPER
SYSTEM OUT WEST. TEMPS WERE BETTER HANDLED BY ETA WITH AVN TOO COOL.

TONIGHT KAIN FRITSCH AND ETA MODELS BOTH DEPICT GOOD MID LEVEL
MOISTURE FLOWING NORTHEAST ACROSS EASTERN COLORADO INTO SOUTHWEST
NEBRASKA ZONES RESULTING IN BEST CHANCE FOR STORMS. WILL GO 30 POPS
WEST AND NORTH WITH 20 POPS FURTHER EAST WITH NO PRECIP FAR EASTERN
ZONES. WILL GO CLOSE TO GUIDANCE TEMPS OVERNIGHT RANGING FROM UPPER
50S WEST TO LOWER 60S EAST.

FOR TUESDAY EXPECT SUBSIDENCE DURING THE DAY FROM WEST TO EAST
ACROSS CWA FOLLOWING MONDAY NIGHT S/W. UPPER RIDGE SEEMS TO FLATTEN
A BIT AS WELL. TEMPS WILL AGAIN BE A CHALLENGE. MONDAY TEMPS WERE
CONSIDERABLY HIGHER THAN GUIDANCE. LOOKS LIKE A REPEAT OF MONDAY.
WILL GO ABOVE GUIDANCE TEMPS WITH HIGHS GENERALLY 90 TO 95 MOST
AREAS. WILL NOT CARRY PRECIPITATION CHANCES DURING THE DAY EXPECT
20 POPS FOR THE AFTERNOON OVER EASTERN COLORADO.

FOR TUESDAY NIGHT ANOTHER SIGNIFICANT 5H S/W MOVES ACROSS REGION IN
WESTERLY UPPER FLOW. MODELS PROG SUFFICIENT MID LEVEL MOISTURE AS
WELL AS INSTABILITY FROM DAYTIME HEATING TO RESULT IN SCATTERED
CONVECTION. WILL CARRY MOSTLY CLOUDY SKIES WITH CHANCE POPS ALL
ZONES. OVERNIGHT TEMPS WILL CONTINUE CLOSE TO GUIDANCE IN THE 60S.

FOR WEDNESDAY INTO WEDNESDAY NIGHT LITTLE CHANGE IN OVERALL SURFACE
AND UPPER AIR PATTERN. ANOTHER WAVE IS PROGGED TO MOVE EASTWARD IN
UPPER FLOW OUT THE GREAT BASIN AREA. WILL GO WITH LOW CHANCE POPS
MAINLY LATE AFTERNOON ACROSS MOST OF AREA WITH 30 POPS OVERNIGHT.
WILL AGAIN GO ABOVE GUIDANCE FOR TEMPS MOSTLY AROUND 90 MOST AREAS.
SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE TO WARM THE
ATMOSPHERE.

WILL MAKE NO CHANGES TO THE EXTENDED FORECAST. MRF AND ECMWF RUNS
NOT IN BEST OF AGREEMENT. DIFFERENCES EXIST IN TIMING OF UPPER LEVEL
WAVES THROUGH UPPER LEVEL FLOW. STILL SEE SUFFICIENT MOISTURE TO
RESULT IN CHANCES FOR THUNDERSTORMS THROUGHOUT ENTIRE EXTENDED
PACKAGE. TIMING WILL BE THE ONLY BIG CHALLENGE. TEMPS STILL LOOK
GOOD.

.GLD...NONE.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.